Thunderstorm Wind, Yellowstone
- When
- August 6, 8:45 PM MST
- Where
- Yellowstone County, 11.32 mi SE of Huntley
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.780, -108.160
A large temperature-dew point spread resulted in a few severe wind gusts associated with a couple of thunderstorms across Carbon and Yellowstone Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A large temperature-dew point spread resulted in a few severe wind gusts associated with a couple of thunderstorms across Carbon and Yellowstone Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 6, 7:08 PM MST, 1 hour 37 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
808 PM MDT SAT AUG 6 2016
.UPDATE...
Band of showers and thundestorms have developed mainly west and
north of Billings this evening. Radar indicates some small hail
and wind gusts to 50 mph have been present with the stronger
storms. Activity being driven by shortwave activity moving through
in southwest flow aloft. Shear is not great, so not expecting
organized severe clusters, but the strong storms should be able
to continue at least through the rest of the evening. Would expect
some decrease in activity with sunset, but enough instability
aloft to maintain showers and storms into the east overnight. High
resolution models track the majority of the activity north of
Billings and push it toward Miles City as the storms weaken. Have
updated the grids to reflect current convection and to tag along
with high resolution models a bit better. TWH
&&
.SHORT TERM...valid for Sun and Mon...
Only minor changes to the short term forecast this
afternoon...with overall story remaining the same. Shortwave
moving into unstable air...with good monsoonal moisture into the
region from the southeast. Showers and thunder are beginning to
build in western zones as shortwave begins push into the area.
most recent update to SPC convective outlook puts western routes
in marginal chance for severe. Timing of shortwave into the region
will coincide pretty will with peak heating...maximizing lift and
potential to tap into CAPE around 2000J/kg...especially near
higher terrain...which is where stronger storms should initiate.
Storms potential push eastward through afternoon/evening hours as
850 mb trof sets up over south central Montana. Low- level jet
over the eastern plains will maintain the chance for
thunderstorms well into the evening hours.
Sunday looks pretty similar with regard and location of
initiation...and progression across the region. The shortwave
does look stronger...and shear looks better as well. The shortwave
develops a lee side trof and slides through the forecast area.
While not a solid severe day, some strong to severe storms are not
out of the question...likewise to see SPC update to marginal would
not be a surprise.
Some degree of shortwave ridging appears to be on tap for
Monday...but weak energy continues to stream through the
flow...so some isolated afternoon/evening development may be
possible. Added slight pops across much of the region due to weak
shortwaves...and reasonable moisture availability.
Temps through the period appear to stick around 90 degree mark through
the period. AAG
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Only minor changes in the extended forecast as medium range
guidance is in overall good agreement. The upper low we're
watching across the Pacific Northwest will make slow progress
east, working across southern Canada into Thursday. This will keep
an overall unsettled southwest flow across the region and a daily
risk of storms. Getting more difficult timing a period of more
enhanced storm chances given the latest guidance. Best chances
now appear to stay across northern MT. Although...a low level
boundary will be meandoring somewhere in the region, with the
focus of storms to the north of that. Overall, for southern MT and
northern WY nothing looks to be setting up for any widespread
storms so have maintained low chances in forecast. Ridging builds
in behind this system for Friday into Saturday, so looking like
hot and drier conditions will prevail by late in the week.
Frieders
&&
.AVIATION...
VFR conditions will prevail. There will be isolated thunderstorms,
mainly before midnight. MVFR conditions are possible with some
stronger storms along with gusts to 40 kts. Frieders/Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 061/092 060/089 060/090 059/084 058/084 056/086 058/091
44/T 41/U 22/T 23/T 33/T 32/T 21/U
LVM 053/089 051/087 050/086 049/084 049/083 048/085 049/091
54/T 41/B 22/T 23/T 32/T 22/T 21/U
HDN 060/096 060/091 060/094 059/088 057/085 055/087 056/093
33/T 42/T 22/T 23/T 33/T 32/T 21/U
MLS 065/094 066/091 062/093 063/087 061/083 059/087 060/091
32/T 32/T 22/T 33/T 33/T 32/T 21/U
4BQ 062/095 065/092 061/095 063/092 062/084 058/086 058/090
32/T 22/T 22/T 23/T 34/T 42/T 21/U
BHK 059/088 062/089 058/088 059/085 058/081 056/083 056/087
21/N 32/T 22/T 34/T 43/T 32/T 21/U
SHR 057/094 058/091 055/095 056/089 055/084 052/085 052/089
33/T 32/T 22/T 23/T 33/T 33/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 246 PM MDT SAT AUG 6 2016 MTZ028>042-056>058-063>068-WYZ098-099-071100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 246 PM MDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE REGION TONIGHT. A STRONGER STORM COULD PRODUCE SOME GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STORMS SUNDAY AFTERNOON AND EVENING COULD BE STRONG WITH GUSTY WINDS AND HAIL...ESPECIALLY NORTH AND WEST OF BILLINGS. ISOLATED STORMS COULD TURN SEVERE WITH WINDS TO 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
732 PM MDT SAT AUG 6 2016
MTZ029-035-070215-
MUSSELSHELL MT-YELLOWSTONE MT-
732 PM MDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 730 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 17 MILES NORTH OF WORDEN...OR 28 MILES SOUTHEAST OF
ROUNDUP...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL NOT IMPACT THE CITY OF BILLINGS AND WILL REMAIN
MAINLY OVER RURAL AREAS OF SOUTHEASTERN MUSSELSHELL AND NORTHEASTERN
YELLOWSTONE COUNTIES.
LAT...LON 4650 10780 4650 10776 4647 10772 4641 10769
4639 10765 4637 10765 4635 10761 4631 10761
4629 10757 4627 10757 4625 10753 4619 10751
4618 10747 4616 10747 4601 10819 4629 10833
4659 10780
TIME...MOT...LOC 0130Z 252DEG 21KT 4620 10806
TWHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
823 PM MDT SAT AUG 6 2016
MTZ029-034-035-038-039-042-057-063-070300-
JUDITH GAP MT-MUSSELSHELL MT-EASTERN CARBON MT-YELLOWSTONE MT-
NORTHERN STILLWATER MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
GOLDEN VALLEY MT-
823 PM MDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 821 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF RYEGATE TO 22
MILES NORTHWEST OF BILLINGS WEST END TO NEAR JOLIET... AND MOVING
EAST AT 40 MPH.
WINDS OF 40 TO 50 MPH ALONG WITH BRIEF LIGHT TO MODERAT RAIN ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BILLINGS...ROUNDUP...LAUREL...JOLIET...PRYOR...WORDEN...
BILLINGS WEST END...BALLANTINE...BILLINGS HEIGHTS...LOCKWOOD...
SHEPHERD...HUNTLEY...BROADVIEW...LAVINA...PARK CITY...ACTON...
SILESIA...MOLT...COMANCHE AND ROCKVALE.
LAT...LON 4676 10820 4605 10799 4532 10806 4542 10905
4606 10894 4675 10920
TIME...MOT...LOC 0221Z 273DEG 40KT 4654 10905 4607 10887 4549 10894
TWHSPECIAL WEATHER STATEMENT...AMENDED
NATIONAL WEATHER SERVICE BILLINGS MT
823 PM MDT SAT AUG 6 2016
MTZ029-034-035-038-039-042-057-063-070300-
JUDITH GAP MT-MUSSELSHELL MT-EASTERN CARBON MT-YELLOWSTONE MT-
NORTHERN STILLWATER MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
GOLDEN VALLEY MT-
823 PM MDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 821 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF RYEGATE TO 22
MILES NORTHWEST OF BILLINGS WEST END TO NEAR JOLIET... AND MOVING
EAST AT 40 MPH.
WINDS OF 40 TO 50 MPH ALONG WITH BRIEF LIGHT TO MODERAT RAIN ARE
POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAIN WILL ALSO OCCUR WITH
THESE STORMS AND CAUSE QUICK PONDING OF WATER ON ROADWAYS AND A
QUICK REDUCTION IN VISIBILITY.
LOCATIONS IMPACTED INCLUDE...
BILLINGS...ROUNDUP...LAUREL...JOLIET...PRYOR...WORDEN...
BILLINGS WEST END...BALLANTINE...BILLINGS HEIGHTS...LOCKWOOD...
SHEPHERD...HUNTLEY...BROADVIEW...LAVINA...PARK CITY...ACTON...
SILESIA...MOLT...COMANCHE AND ROCKVALE.
LAT...LON 4676 10820 4605 10799 4532 10806 4542 10905
4606 10894 4675 10920
TIME...MOT...LOC 0221Z 273DEG 40KT 4654 10905 4607 10887 4549 10894
TWHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
902 PM MDT SAT AUG 6 2016
MTZ029>031-035-038-039-057-070345-
TREASURE MT-NORTHERN ROSEBUD MT-MUSSELSHELL MT-EASTERN CARBON MT-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
902 PM MDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 901 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
ROUNDUP TO 25 MILES NORTHWEST OF WORDEN TO 9 MILES NORTHWEST OF
SHEPHERD TO NEAR BILLINGS TO 8 MILES NORTHWEST OF PRYOR...AND MOVING
EAST AT 35 MPH.
HALF INCH HAIL...WINDS OF 40 TO 50 MPH MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BILLINGS...ROUNDUP...MELSTONE...WORDEN...BALLANTINE...
BILLINGS HEIGHTS...LOCKWOOD...SHEPHERD...HUNTLEY...PRYOR...
MUSSELSHELL...POMPEYS PILLAR...KLEIN AND CROW INDIAN RESERVATION.
LAT...LON 4675 10782 4636 10755 4610 10758 4581 10768
4545 10788 4542 10880 4571 10864 4600 10854
4626 10852 4659 10875
TIME...MOT...LOC 0301Z 261DEG 38KT 4654 10862 4628 10843 4602 10845
4572 10855 4550 10868
TWHSPECIAL WEATHER STATEMENT...AMENDED
NATIONAL WEATHER SERVICE BILLINGS MT
902 PM MDT SAT AUG 6 2016
MTZ029>031-035-038-039-057-070345-
TREASURE MT-NORTHERN ROSEBUD MT-MUSSELSHELL MT-EASTERN CARBON MT-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
902 PM MDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 901 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
ROUNDUP TO 25 MILES NORTHWEST OF WORDEN TO 9 MILES NORTHWEST OF
SHEPHERD TO NEAR BILLINGS TO 8 MILES NORTHWEST OF PRYOR...AND MOVING
EAST AT 35 MPH. THESE STORMS WILL ALSO PRODUCE HEAVY RAIN WHICH WILL
CAUSE QUICK PONDING OF WATER ON AREA ROADWAYS AND A QUICK REDUCTION
IN VISIBILITY.
HALF INCH HAIL...WINDS OF 40 TO 50 MPH MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BILLINGS...ROUNDUP...MELSTONE...WORDEN...BALLANTINE...
BILLINGS HEIGHTS...LOCKWOOD...SHEPHERD...HUNTLEY...PRYOR...
MUSSELSHELL...POMPEYS PILLAR...KLEIN AND CROW INDIAN RESERVATION.
LAT...LON 4675 10782 4636 10755 4610 10758 4581 10768
4545 10788 4542 10880 4571 10864 4600 10854
4626 10852 4659 10875
TIME...MOT...LOC 0301Z 261DEG 38KT 4654 10862 4628 10843 4602 10845
4572 10855 4550 10868
TWHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
945 PM MDT SAT AUG 6 2016
MTZ029>031-035-038-057-070445-
TREASURE MT-NORTHERN ROSEBUD MT-MUSSELSHELL MT-YELLOWSTONE MT-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
945 PM MDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 942 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES EAST OF ROUNDUP TO
13 MILES NORTH OF WORDEN TO NEAR BALLANTINE TO 9 MILES NORTHEAST OF
PRYOR...MOVING EAST AT 30 MPH.
HALF INCH HAIL...WINDS OF 45 TO 55 MPH AND TORRENTIAL RAINFALL CAN
BE EXPECTED WITH THESE STORMS. VERY HEAVY RAIN WILL CAUSE QUICK
PONDING OF WATER ON AREA ROADWAYS AND A DRAMATIC REDUCTION IN
VISIBILITY.
THESE STORMS WILL QUICKLY SHIFT EAST OUT OF BILLINGS.
LOCATIONS IMPACTED INCLUDE...
HARDIN...CUSTER...MELSTONE...WORDEN...HUNTLEY...BALLANTINE...PRYOR...
MUSSELSHELL...BIGHORN...POMPEYS PILLAR...ST. XAVIER AND CROW INDIAN
RESERVATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4664 10763 4615 10740 4581 10747 4543 10777
4544 10851 4587 10832 4616 10827 4651 10835
TIME...MOT...LOC 0342Z 276DEG 25KT 4638 10814 4614 10808 4588 10814
4551 10837
TWHThe Billings radar (KBLX), 36 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646867, 646866.